General Medical issues thread

Monday morning is my annual cardiologist visit. I am hoping I can get a change of medication as Amlodipine, the calcium channel blocker I take, makes my ankles swell excessively. Sometime I will have a few days / week where walking is difficult when soft tissue is pinching and it feels like a soft tissue injury. I need the Amlodipine to keep cardiac spasm angina in check. I no-longer get woken through the night with crushing chest pain but I still get it when wake at 0500-0600 for a bathroom break. By the time I return to bed the spasm has started and I need the angina spray to settle the spasm. My reaction to the pain sometimes wakes MrsP. Hoping a change of medication is the answer as, for reasons noted above, I don't want to increase the dose. I suspect Dr will suggest an angiogram just to make sure I don't have more blockage. This time last year was 95+% and I was told I certainly know when to return to base.
 
Last edited:
Amlodipine isn’’ The only Ca channel blocker but usually the worst for ankle swelling. Maybe just a change of blocker.
Yes, that was thinking. I contemplated reducing to half a tablet (cardiologist did say I could play around with dose) but when I was on half I was getting the 2/3/4am angina attacks. Have to say I was feeling a bit gun shy, but perhaps my reaction might be different if I halved the dose now. The ultimate aim is to eliminate the morning angina as well.
 
Elevate your business spending to first-class rewards! Sign up today with code AFF10 and process over $10,000 in business expenses within your first 30 days to unlock 10,000 Bonus PayRewards Points.
Join 30,000+ savvy business owners who:

✅ Pay suppliers who don’t accept Amex
✅ Max out credit card rewards—even on government payments
✅ Earn & transfer PayRewards Points to 10+ airline & hotel partners

Start earning today!
- Pay suppliers who don’t take Amex
- Max out credit card rewards—even on government payments
- Earn & Transfer PayRewards Points to 8+ top airline & hotel partners

AFF Supporters can remove this and all advertisements

I was around for quite a while before Ca channel blockers were around such as diltiazem and amlodipine. So I used verapamil. Now when the new ones came out Verapamil was forgotten but I kept using it because it worked. And I got proof when the Monica study-

The study was initially to ascertain the difference in survival between a teaching hospital coronary care unit and a regional hospitals coronary care unit. Newcastle was one of 2 Australian study centres with Newcastle's John Hunter hospital and Maitland hospital. I was the director of the Maitland Hospitals coronary care unit. It was the only centre where the regional hospital had a statistically significant better survival rate than the teaching hospital after a heart attack plus a statistically significant reduction in heart failure despite having no age restriction on admission to the coronary unit.

I had 2 significant differences in treatment. first at the time of study I continued use of heparin when the official line wasn't needed. Secondly I had a higher use of Ca blocking agents and for me it was verapamil. At tte time it was used in Scandinavia for heart faiulre with good results. Subsequently it was shown to be effective in what was then called diastolic heart failure subsequently called HFPEF.
My colleagues in Newcastle refused to acknowledge me because I used too much verapamil.
 
No angiogram for me at this time. Doc satisfied the angina is not blockage related and is vasospasm related. We debated the change in Ca blocker as Verapamil is also a beta blocker reducing the heart rate...but wait I have a pacemaker so it will not be an issue, unless something goes wrong with it. Otherwise I've got a bit of valve leakage commensurate with age and a lazy spot from when I had a heart attack cycling to the Superbike races in Assen in 2015.
Cholesterol is 2.9, LDL 1.1.
Plan is to switch to Verapamil and if I am still getting angina pain stop nebilet. I see him again in December at which time I'll likely start a diabetes drug (I don't have diabetes) that lowers glucose and has been discovered can also give the heart a little pep in it's step. I think it is empagliflozin.
Hopefully it'll be running like a Swiss watch when I make my first trip in a decade next year.

Meanwhile I had to negotiate the worst carpark in Sydney with it's narrow up/down ramps, tight corners and short car spaces that some new cars are too long for. I parked on level 6 and pointed out to MrsP on the way down that the down ramps have more coloured paint scrapes than the up ramps. I think drivers are simply too fed-up by the time they are leaving. @Quickstatus, you'll know what I'm talking about.

This is story on empagliflozin:
 
Last edited:

Become an AFF member!

Join Australian Frequent Flyer (AFF) for free and unlock insider tips, exclusive deals, and global meetups with 65,000+ frequent flyers.

AFF members can also access our Frequent Flyer Training courses, and upgrade to Fast-track your way to expert traveller status and unlock even more exclusive discounts!

AFF forum abbreviations

Wondering about Y, J or any of the other abbreviations used on our forum?

Check out our guide to common AFF acronyms & abbreviations.
Back
Top